Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 83, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1999, 12:21 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 12:21 AM CDT (05:21 UTC)
- Expired
- May 17, 1999, 1:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:36 AM CDT | Hail 1.75 | Holyrood, KS | Golfball-sized hail damaged approximately 15,000 acres of crops including 20-30% of the wheat crop. |
| May 17, 12:49 AM CDT | Hail 0.75 | Lyons, KS | |
| May 17, 12:50 AM CDT | Hail 1.75 | Silica, KS | Marble to golfball-sized hail damaged roofs, vehicles, numerous trees and broke windows. A total of 85,000 acres of farmland (wheat, corn and alfalfa) were affected. |
| May 17, 12:50 AM CDT | Thunderstorm Wind 52 | Silica, KS | |
| May 17, 12:53 AM CDT | Thunderstorm Wind 52 | Lorraine, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:03 PM CDT, 9 hours 18 minutes earlier.
Area forecast discussion, May 16, 3:03 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT SUN MAY 16 1999 CHANCE OF THUNDERSTORMS THE CONCERN IN THE SHORTER TERM PORTION OF THE FORECAST WITH TEMPERATURES BEYOND. SURFACE LOW CURRENTLY WORKING NORTHWARD INTO NEBRASKA WITH COLD FRONT BEGINNING TO BISECT CWA. WARM AND QUITE MUGGY CONDITIONS EXIST AHEAD OF THE FRONT OVER MOST OF THE FORECAST AREA. SFC AND LOWEST LEVEL PROFILER WINDS HAVE BEEN VEERING MORE TO THE SOUTHWEST AHEAD OF THE FRONT. GREATEST INSTABILITY CURRENTLY EXISTS FROM SOUTH CENTRAL KANSAS SWD INTO OKLAHOMA. LAPS AND 18Z SOUNDINGS CONTINUE TO SHOW A DECENT CAP ACROSS THE REGION BUT THIS IS BEING WHITTLED AWAY ESPECIALLY TO THE WEST. BEST LLVL CONVERGENCE EXISTS OVER OKLAHOMA AND NORTHEAST KANSAS INTO NEBRASKA. CURRENT FORECAST OF TSTMS OVERNIGHT OVER LOOKS GOOD AND WILL KEEP BETTER CHANCE GOING S CENTRAL AND SERN ZONES. MOVEMENT OF COLD FRONT IS QUICKER THAN PREVIOUS MODEL RUNS AND PREFER FASTER ETA/AVN SOLNS. ETA ALSO SEEMS TO HAVE BETTER HANDLE ON INITIAL FEATURES AT 12Z. FRONT SHOULD BE INTO SERN KANSAS BY 12Z MONDAY AND PRECIP WILL LINGER LONGER THERE. SFC HIGH PRESSURE BUILDS IN BEHIND FRONT THROUGH 48 HOURS AND ALSO PREFER QUICKER RETREAT OF MOISTURE SUGGESTED BY ETA/AVN. TEMPERATURES TO BE COOLER ON MONDAY AND MONDAY NIGHT WITH CLOUDS AND QUICK SHOT OF COOL AIR ALOFT ALTHOUGH WILL STILL TEND WITH SLIGHTLY WARMER FAN NUMBERS. IN THE EXTENDED...SOME DIFFERENCES IN THE MEDIUM RANGE MODELS. NOGAPS TAKES NEXT UPPER SYSTEM OFF TO THE NORTH AND BUILDS UPPER RIDGE INTO SRN/CNTRL PLAINS WHILE MRF TAKES A MORE SOUTHERN APPROACH AND SPREADS PRECIP ACROSS THE AREA. WILL KEEP EXTENDED DRY FOR NOW. FCSTID = 16 ICT 65 74 50 81 / 50 30 10 10 HUT 64 73 49 80 / 50 30 10 10 EWK 63 73 49 81 / 50 30 10 10 EQA 64 74 49 81 / 50 30 10 10 WLD 65 75 51 82 / 50 30 10 10 RSL 59 68 47 79 / 40 30 10 10 GBD 59 68 47 79 / 40 30 10 10 SLN 61 70 48 80 / 50 30 10 10 MPR 60 70 48 80 / 50 30 10 10 CFV 67 75 52 76 / 50 60 10 10 CNU 67 75 51 75 / 50 60 10 10 K88 66 74 50 75 / 50 60 10 10 .ICT...NONE.
In the hours before
Special weather statement, May 16, 6:45 PM CDT, 5 hours 36 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. MRU
Special weather statement, May 16, 10:09 PM CDT, 2 hours 12 minutes before
KSZ048>053-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1009 PM CDT SUN MAY 16 1999 ...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE... THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH... RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL KANSAS. RUNYAN
Special weather statement, May 16, 10:09 PM CDT, 2 hours 12 minutes before
KSZ048>053-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1009 PM CDT SUN MAY 16 1999 ...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE... THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH... RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL KANSAS. RUNYAN
Special weather statement, May 16, 11:16 PM CDT, 1 hour 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1116 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
Special weather statement, May 16, 11:16 PM CDT, 1 hour 5 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1116 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Tornado Warning | ICT | Kingman | 53 min |
| May 16, 7:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 16, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| May 16, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| May 16, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| May 16, 10:45 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| May 17, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 67 min |
| May 17, 12:33 AM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
| May 17, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| May 17, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
| May 17, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 68 min |
| May 17, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 55 min |
| May 17, 2:56 PM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.